MAUDE Adverse Event Report: ETHICON INC. SILK SUTURE 30"(75CM) 5-0 BLK; SUTURE, NONABSORBABLE, SILK

ETHICON INC. SILK SUTURE 30"(75CM) 5-0 BLK; SUTURE, NONABSORBABLE, SILK
Catalog Number K870H
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Product complaint # (b)(4).The device history records were reviewed and the manufacturing criteria was met prior to the release of this lot.Additional information was requested and the following was obtained: was the suture intentionally placed near the sterilization lamp? yes.Was the device inspected before its use after knowing that it may have been subjected to additional sterilization? the surgeon did not investigate the suture.The surgeon doubt the influence of sterilization lamp to the suture.The device means sterilization lamp or suture? please verify- was the suture that was exposed to additional sterilization broke during use on patent? yes.The suture was easily broken.How was case completed? yes.Another suture used for the patient.No further information will be provided.Attempts are being made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.
 
Event or Problem Description
It was reported that a patient underwent an unknown density and oral surgery procedure on an unknown date, and a suture was used.During surgery, the suture which was placed near a sterilizer lamp was broken during use.There were no adverse patient consequences reported.No additional information was provided.
 
Additional Manufacturer Narrative
(b)(4).Date sent to the fda: 01/07/2018.Investigation summary: it was reported performance breakage suture.Two unopened samples were returned for analysis.During the visual inspection of the samples (a and b), yellow stain was observed on the corner of the packets, the samples were opened, and the swage and attachment area of needles were as expected.The sutures were dispensed without problems and examined along of the strand and it was noticed the unusual color in both sutures; the sutures were not black near to the needle.A functional test was performed and the tensile force were above the minimum requirements.An analytical characterization experiment, performed on black silk sutures, demonstrated that sutures lost their color within 48 hours if are exposed to a 3% hydrogen peroxide solution.Unopened suture product exposed to hydrogen peroxide vaporization decontamination (such as in an er) would eventually cause these black-colored sutures in current overwrap packaging to lose their black color, but it is not known how many decontamination treatments would be necessary to achieve this.The manufacturing records were reviewed, and the manufacturing/packaging criteria were met prior to the release of this batch.Per the condition of the representative samples, no breakage suture was found on the sutures and the tested samples met the finished goods requirements.However, a color variation and foreign matter (yellow stain) were noted on the samples (a and b) caused by external cause.

Brand Name
SILK SUTURE 30"(75CM) 5-0 BLK
Common Device Name
SUTURE, NONABSORBABLE, SILK
Manufacturer (Section D)
ETHICON INC.
p.o. box 151, route 22 west
somerville NJ 08876 0151
MDR Report Key8061581
Report Number2210968-2018-77054
Device Sequence Number2745461
Product Code GAP
UDI-Device Identifier10705031044548
UDI-Public10705031044548
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K946173
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 12/11/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/31/2019
Device Catalogue NumberK870H
Device Lot NumberHLE693
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/11/2018
Initial Date Received by Manufacturer 10/15/2018
Supplement Date Received by Manufacturer12/11/2018
Initial Report FDA Received Date11/12/2018
Supplement Report FDA Received Date01/07/2019
Patient Sequence Number1